Texas, 2019

Hail in Texas, June 17, 2019

June 17, 2019 · NWS MAF · 6 events in 4 counties and zones

A weak upper level ridge was over the region with upper level disturbances that moved over the area providing lift. Very moist and unstable conditions were present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper level ridge was over the region with upper level disturbances that moved over the area providing lift. Very moist and unstable conditions were present. A cold front had moved through most of the area the previous day and had retreated northward during the day. These ingredients contributed to thunderstorms with large hail across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 1:05 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 17, 1:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
205 PM CDT Mon Jun 17 2019

.DISCUSSION...
Despite a weak upper level ridge over the region strong to severe
thunderstorms are expected tonight through Tuesday night across
west Texas and portions of southeast New Mexico as a couple of
upper level disturbances move through the ridge and interact with
a moist and very unstable airmass. By Tuesday the dryline should
mix far enough east of southeast New Mexico to keep the precipitation
east of that area.

By Wednesday and Thursday zonal flow aloft will push the dryline
into west Central Texas and push the threat of thunderstorms
east of the forecast area. Low level thermal ridging and downslope
flow will allow high temperatures to climb to much above normal
values. Localized Heat Advisory criteria may be met near and
along the Rio Grande River(near Boquillas Canyon) Wednesday and
Thursday afternoon. Later shifts will need to monitor.

By Friday through next weekend southwesterly flow aloft will
develop once again ahead of a slow moving Pacific upper level
storm system. Default NBM guidance pops seem too low in this
regime and prefer the higher superblend pops for thunderstorms
in the eastern Permian Basin. Temperatures will remain above
normal through the extended forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  94  71 101 /  30  20  30   0
Carlsbad                       67  99  68 101 /  20  10   0   0
Dryden                         72  96  73 104 /  20  20  30  10
Fort Stockton                  70  96  72 102 /  30  30  20  10
Guadalupe Pass                 66  91  68  94 /  10  10   0   0
Hobbs                          64  95  66  98 /  20  10   0   0
Marfa                          58  91  62  94 /  20  30  10  10
Midland Intl Airport           69  95  72 102 /  20  20  20   0
Odessa                         69  96  71 102 /  20  20  20   0
Wink                           68  99  69 104 /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/12
Hazardous weather outlook, Jun 17, 1:02 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Mon Jun 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Mon Jun 17 2019 /102 PM MDT Mon Jun 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across the area
this afternoon and tonight. There is a marginal to slight risk of
severe storms, capable of producing large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of strong to severe thunderstorms again Tuesday
over the Permian Basin to the lower Trans Pecos and Big Bend. Large
hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 17, 12:18 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
118 PM CDT Mon Jun 17 2019

TXZ274-277-278-171900-
Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
118 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REEVES AND EAST CENTRAL
JEFF DAVIS COUNTIES UNTIL 200 PM CDT...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 10 miles northwest of Fort Davis, moving
east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park,
Balmorhea State Park, Black Mountain, Toyahvale, Star Mountain,
Buffalo Trail Scout Camp and Fort Davis National Historical Site.

LAT...LON 3061 10408 3083 10411 3096 10376 3057 10371
TIME...MOT...LOC 1817Z 260DEG 9KT 3072 10399

80
Special weather statement, Jun 17, 1:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
218 PM CDT Mon Jun 17 2019

TXZ274-277-278-172000-
Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
218 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHERN REEVES
AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 300 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 8 miles northwest of Fort Davis, moving east
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Star Mountain, Indian Lodge and Fort Davis National
Historical Site.

LAT...LON 3090 10358 3079 10356 3077 10358 3074 10355
      3061 10352 3058 10405 3077 10409
TIME...MOT...LOC 1918Z 260DEG 22KT 3069 10397

80
Special weather statement, Jun 17, 1:49 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
249 PM CDT Mon Jun 17 2019

TXZ276>278-172030-
Marfa Plateau TX-Davis Mountains TX-Davis Mountains Foothills TX-
249 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...SOUTH
CENTRAL JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 330 PM
CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Marfa, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine, Marfa, Fort Davis, Camp Mitre Peak, Alpine-Casparis Municipal
Airport, Davis Mountains State Park, Marfa Municipal Airport, Indian
Lodge and Fort Davis National Historical Site.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3021 10417 3036 10429 3065 10396 3039 10362
TIME...MOT...LOC 1949Z 231DEG 17KT 3035 10415

80

The radar

The Midland/Odessa radar (KMAF), 221 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Jeff Davis

When
June 17, 2:00 PM CST to 2:05 PM CST
Where
Jeff Davis County, 0.57 mi WNW of Ft Davis
Measured
2 in hail
Property damage
$40,000
Reported by
Public
Coordinates
30.584, -103.888

A thunderstorm moved across Jeff Davis County and produced two inch hail in Fort Davis. The hail caused broken windows, skylights, and window panes. The cost of damage is a very rough estimate.

Hail, Jeff Davis

When
June 17, 2:00 PM CST to 2:05 PM CST
Where
Jeff Davis County, 0.78 mi NW of Ft Davis
Measured
1.75 in hail
Property damage
$500
Reported by
Public
Coordinates
30.587, -103.890

A thunderstorm moved across Jeff Davis County and produced golfball sized hail in Fort Davis. The hail shattered a vehicle window. The cost of damage is a very rough estimate.

Hail, Jeff Davis

When
June 17, 2:10 PM CST to 2:15 PM CST
Where
Jeff Davis County, 1.13 mi WNW of Ft Davis
Measured
2 in hail
Reported by
Public
Coordinates
30.587, -103.897

Hail, Andrews

When
June 17, 5:54 PM CST to 5:59 PM CST
Where
Andrews County, 6 mi E of Andrews
Measured
2.5 in hail
Property damage
$3,000
Reported by
Public
Coordinates
32.320, -102.447

A thunderstorm moved across Andrews County and produced tennis ball sized hail six miles east of Andrews. Windows in vehicles were broken from the hail. The cost of damage is a very rough estimate.

Hail, Gaines

When
June 17, 6:34 PM CST to 6:39 PM CST
Where
Gaines County, 9 mi S of Seminole
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
32.590, -102.650

Hail, Brewster

When
June 17, 8:25 PM CST to 8:30 PM CST
Where
Brewster County, Study Butte
Measured
1.75 in hail
Reported by
Public
Coordinates
29.320, -103.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832039, 832040, 832041, 832042, 832043, 832048.